Texas, 2020

Wildfire in Texas, June 13 to 14, 2020

June 13 to 14, 2020 · NWS AMA · 1 event in 1 county or zone

The Coldwater Ranch wildfire began around 1433CST about fifteen miles north northeast of Sunray Texas in Sherman County. The wildfire consumed approximately one thousand and one hundred and fifty acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Coldwater Ranch wildfire began around 1433CST about fifteen miles north northeast of Sunray Texas in Sherman County. The wildfire consumed approximately one thousand and one hundred and fifty acres. There were no reports of any homes or other structures threatened, damaged or lost from the wildfire. There were also no reports of any injuries or fatalities. The Sunray Fire Department, Gruver Fire Department, Stratford Fire Department, and the Texhoma VFD responded to the wildfire which was contained by 1800CST on June 14.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 13, 1:14 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 13, 1:14 PM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
214 PM CDT Sat Jun 13 2020

.SHORT TERM...through Sunday night...
Hot, dry, and windy conditions will be the main theme through the
weekend. A high amplitude H500 ridge over the center CONUS
is centered right over the Panhandles with a slight shift to the
east as we go into the day on Sunday. A subtle surface trough
over SE Colorado into NE New Mexico will help to establish SW
surface winds compressing over the high terrain with hot and dry
condition moving into the Panhandles. Fire Weather conditions are
expected through the weekend for all of the Panhandles. With H850
temperatures of 26C to 29C advecting into the Panhandles both
this afternoon and Sunday afternoon, high temperatures will
respond quickly. High temperatures in the mid to upper 90s
expected with some locations that could get close to 100 degrees.

Meccariello

&&

.FIRE WEATHER...
Elevated to critical fire weather conditions expected through the
weekend. Latest hi-res near and short term model and numerical
data have been under estimating the winds which were adjusted to
observation trends. 20 ft winds of 20-25 MPH with higher gusts at
times over 30 MPH have been observed. This in return has
continued to drop RH values with some areas dropping to under 10
percent expected and max RFTI values of 5 to 6 through this
evening. Similar conditions exist tomorrow with elevated fire
weather conditions for the southern TX Panhandle and critical fire
weather conditions expected across the Oklahoma and northern TX
Panhandles. Strongest 20 ft winds over 20 MPH sustained should be
confined to the critical fire weather locations and with ERC
values over the 90th percentile with abundant fuels available, max
RFTI values of 5 to 6 are expected once again.

Meccariello

&&

.LONG TERM (Monday through Friday)...

Overall, the long term can be associated with slightly above
normal temperatures, breezy wind speeds, and dry conditions. This
means fire weather conditions are going to be the main concern
going forward. We have some sign of showers/thunderstorms Thursday
night through Friday night but these chances are slim at best.

The pattern aloft indicates troughing over western and eastern
parts of the CONUS, which puts a ridge of high pressure over the
Panhandles through the extended. Some subtle indications of
energy will be noted as "ridge runners" ride around the periphery
of the high, as well as some energy noted in the southwesterly
flow ahead of the trough out west. Some of this energy may help
precipitation chances clip the outskirts of the CWA, but these
chances are not the best. A surface low does develop over eastern
Colorado, and if we were to see rainfall it may end up between
Thursday night and Friday night in conjunction with the lee
cyclogenesis. These chances would favor the northern part of the
forecast area.

With the lack of precipitation in the forecast, we will be
looking at the threat of fire weather conditions through the long
term. Please see the fire weather section for more information.

Guerrero

&&

.FIRE WEATHER...

Dry and breezy conditions coupled with conducive fuels for fires
will result in elevated to critical fire weather conditions into
next week. Red Flag Threat Index (RFTI) values will vary between
1 and 3. We have energy release component (ERC) values in the
85th to 96th percentile through next week. The combination of high
ERC values and RFTI values will result in at least elevated fire
weather conditions. Lower wind speeds and higher RH values later
in the week may provide some relief, but the models have been
under doing these parameters in the extended. We will need to
watch if this trend breaks because we could be looking at a
prolonged period of fire weather danger.

Guerrero

&&

.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning until 10 PM CDT this evening for the following
     zones: Armstrong...Carson...Dallam...Deaf Smith...Gray...
     Hansford...Hartley...Hemphill...Hutchinson...Lipscomb...
     Moore...Ochiltree...Oldham...Palo Duro Canyon...Potter...
     Randall...Roberts...Sherman...Wheeler.

     Fire Weather Watch from Sunday morning through Sunday evening
     for the following zones: Dallam...Hansford...Hartley...
     Hutchinson...Lipscomb...Moore...Ochiltree...Roberts...
     Sherman.

OK...Red Flag Warning until 10 PM CDT this evening for the following
     zones: Beaver...Cimarron...Texas.

     Fire Weather Watch from Sunday morning through Sunday evening
     for the following zones: Beaver...Cimarron...Texas.

&&

29/24
Hazardous weather outlook, Jun 13, 1:14 PM CST, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
214 PM CDT Sat Jun 13 2020

OKZ001>003-TXZ001>020-317-141000-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
214 PM CDT Sat Jun 13 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Critical fire weather conditions can be expected across the
Oklahoma Panhandle and all but the far southeast Texas Panhandle.
Elevated fire weather conditions can be expected in the southeast
Texas Panhandle.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Elevated to critical fire weather conditions can be expected across
the Oklahoma Panhandle and much of the Texas Panhandle Sunday
through Friday.

Thunderstorms will be possible in the Oklahoma Panhandle and
northern parts of the Texas Panhandle Thursday evening through
Friday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions through next Friday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Sherman

When
June 13, 2:33 PM CST to June 14, 6:00 PM CST
Where
Sherman forecast zone
Reported by
Fire Department/Rescue
Coordinates
36.278, -101.893 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908844.